Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 9, 2023, 9:11 PM EDT for Dare County, North Carolina. It took effect at May 10, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 9:11 PM EDT (01:11 UTC)
- In effect from
- May 10, 2023, 8:00 AM EDT
- Expired
- May 10, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
527 WHUS42 KMHX 100111 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 911 PM EDT Tue May 9 2023 NCZ203-205-101315- /O.NEW.KMHX.BH.S.0016.230510T1200Z-230511T0000Z/ Northern Outer Banks-Hatteras Island- 911 PM EDT Tue May 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:45 PM tomorrow afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
136 WHUS42 KMHX 100820 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 420 AM EDT Wed May 10 2023 NCZ203-205-102030- /O.CON.KMHX.BH.S.0016.230510T1200Z-230511T0000Z/ Northern Outer Banks-Hatteras Island- 420 AM EDT Wed May 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:45 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 9, 7:33 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 9, 7:33 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
733 PM EDT Tue May 9 2023
.SYNOPSIS...
A cold front will move south across Eastern North Carolina later
this afternoon and evening. High pressure then moves in with drier
and quieter weather mid to late week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 1930 Tuesday...Severe operations are ongoing with the
first round of convection pushing offshore with a second round
entering the FA from the NW out ahead of the cold front,
currently bisecting the forecast area. Clearing skies behind the
first wave of convection allowed instability to rebuild which
will keep the severe tstorm potential in place. Therefore, the
severe thunderstorm watch remains valid until 02Z, but we will
begin removing counties from the watch from the NE to SW for
the counties that are NE of the front.
Previous Discussion...As of 1545...Latest surface analysis
shows a stalled frontal boundary draped from NW to SE along the
Albemarle Sound down just north of Cape Hatteras and out into
the Atlantic this afternoon. Recent 18z sounding shows a
supportive environment for strong to severe thunderstorm
activity across ENC with MUCAPE values of 1228 J/kg, 1082 J/kg
of DCAPE, 35-45 kts of 0-6 km wind shear over the area, and
supportive mid level lapse rates. This environment is spread all
through ENC this afternoon and give credence to the severe
threat. Currently have agitated Cu across the FA this afternoon
with thunderstorms quickly developing and strengthening across
our western zones and across downeast. With favorable conditions
in place will likely see scattered severe storms across the
region for the remainder of the afternoon and evening. With
DCAPE values above 1000 J/kg damaging wind gusts in excess of 60
mph will be possible within any stronger storm, while with over
1000 J/kg of MU CAPE and favorable lapse rates hail sizes in
excess of 1.0 inches in diameter will be possible as well.
Scattered thunderstorm activity should continue to increase in
strength and coverage this afternoon while tracking SE'wards
over the CWA with this activity exiting the coast after 10 PM
tonight allowing for clearing conditions. Thunderstorms will
start out as a mi of discrete cells and multicell clusters and
are forecast top merge into linear segments by this evening as
activity begins to push off the coast.
As we get into tonight clearing skies and N'rly winds will be the
dominate weather feature across the area as high pressure
ridging begins to slowly build into NC after midnight. Thinking
winds will remain too elevated and skies will remain just
cloudy enough to preclude any fog threat tonight.
As a reminder, with today's severe weather risk, users will need to
use surrounding radars, as KMHX is currently down for scheduled
maintenance.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 345 PM Tuesday... High pressure will continue to build
into North Carolina on Wednesday from the west keeping winds
N-NE'rly at 10-15 mph with stronger gusts but this will also
keep things dry. Temps are forecast to get into the mid 70s
everywhere but the OBX where upper 60s can be found.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 4 AM Tuesday...Upper ridge axis will remain west of the
region through the end of the week while sfc high pressure
builds in from the north Thursday then becomes centered off the
coast Friday into Saturday. Dry condition will prevail with NW
flow aloft. A warming will develop through the rest of the week
as CAA wanes and winds become S to SW with mid 80s inland Friday
and upper 80s to around 90 possible this weekend.
The upper ridge begins to break down this weekend as shortwave
energy rides over the ridge and pushes across the Mid-Atlantic
with a backdoor cold front pushing south toward the area. Precip
chances increase late Saturday into Sunday as the front
approaches the area but guidance varies with timing of the front
and how far south it pushes, whether into ENC or stalling to
the north. Meanwhile, an upper low lifting into the Northern
Plains and becomes absorbed in a stronger northern stream
shortwave digging into the Great Lakes Sunday and pushes across
the Mid- Atlantic on Monday. The attendant sfc low deepens as it
pushes across the Mid-Atlantic states and off the coast with
the trailing cold front progged to push across the area on
Monday bringing another round of showers and thunderstorms.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through 12z Wednesday/...
As of 1930 Tuesday... Biggest concern through the period will
be the thunderstorm threat through 02Z. A second wave of
convection is working through the FA moving NW to SE.
Currently have tempo groups to attempt to cover highest
potential for thunderstorm activity across all terminals though
amendments will be likely as thunderstorm threat increases at
the terminals. Potential exists for 50kt+ wind gusts, hail,
reduced VIS, and lower CIGs. Behind the TSRA, gusty north to
northeast winds will develop as low pressure develops just off
the coast of the Carolinas. Within the wraparound flow, MVFR
CIGs may occur between 03-09Z. Clearing conditions are then
forecast by Wednesday morning with VFR conditions then forecast
afterwards.
LONG TERM /Wednesday through Saturday/...
As of 430 AM Tuesday...High pressure builds across rtes through
the long term with VFR conditions prevailing.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 345 PM Tuesday... Not much change to the previous
thinking outside of shortening up some of the SCA's across our
northern coastal waters and inland sounds given latest trends.
Even then SCA's go out until Wednesday morning/afternoon.
Frontal boundary is currently making its way S'wards across the
Pamlico Sound shifting W-SW'rly breezes at 10-15 kts with gusts
in excess of 25 kts at times to a NE'rly direction. This front
should sweep through the entire area by about 2-3Z tonight
allowing for gusty NE'rly breezes into Wednesday. Where
thunderstorms occur, wind gusts of 45-50kt+ and hail will be
possible. Waterspouts cannot be ruled out, but the risk looks
relatively low. In the wake of the thunderstorms, a stout
northeasterly flow of 15-25kt will develop from north to south
across area waters. Model guidance have backed off on the
potential for gale-force gusts, but there's still a strong
signal for 25kt+ post-frontal gusts. For all waters, seas will
begin to build in the increasing northeasterly, post-frontal
flow, with a period of 4-6 ft seas likely int Wednesday
afternoon before seas slowly begin to ease back down to 3-5 ft
Wednesday evening.
LONG TERM /Wednesday
through Saturday/... As of 445 AM Tuesday...High pressure builds
in from the west Wednesday night resulting in SCA conditions
ending Wednesday evening south of Ocracoke and potentially Thursday
morning for the central waters. Light winds with subsiding seas
continue Thursday and Friday with the high overhead. Southwest
winds begin to increase on Saturday as a front approaches from
the north.
&&
.EQUIPMENT...
The KMHX WSR-88D radar in Newport, NC is currently down for
scheduled maintenance, and will be down for approximately two
weeks for an important upgrade. During the downtime, adjacent
radars will be available, including: KAKQ, KLTX, and KRAX.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ131-150-
230-231.
Small Craft Advisory until 2 PM EDT Wednesday for AMZ135.
Small Craft Advisory until 11 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CEB/RCF
SHORT TERM...RCF
LONG TERM...SK
AVIATION...SK/CEB/RCF
MARINE...SK/RCF
EQUIPMENT...MHXHazardous weather outlook, May 9, 9:10 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 910 PM EDT Tue May 9 2023 NCZ029-044>047-079>081-091-204-110115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Lenoir-Ocracoke Island- 910 PM EDT Tue May 9 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-110115- Northern Outer Banks-Hatteras Island- 910 PM EDT Tue May 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090-092-094-193>195-198-199-110115- Duplin-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret- Inland Onslow-Coastal Onslow- 910 PM EDT Tue May 9 2023 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-110115- East Carteret- 910 PM EDT Tue May 9 2023 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 9, 8:28 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
828 PM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 1 ESE NEW BERN 35.11N 77.06W
05/09/2023 E0.75 INCH CRAVEN NC TRAINED SPOTTER
PENNY SIZE HAIL REPORTED WEST OF NEW BERN.
&&
OJCSpecial weather statement, May 9, 8:29 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
829 PM EDT Tue May 9 2023
NCZ079-090>092-198-100115-
Greene NC-Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
829 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern Jones,
southwestern Greene, southwestern Lenoir, northwestern Onslow and
northeastern Duplin Counties through 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Walnut Creek, or near La Grange, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kinston, La Grange, Phillips Crossroads, Kornegay, Richlands, Deep
Run, Comfort, Potters Hill, Petersburg, Pleasant Hill, Albertson,
Pink Hill, Sandy Bottom and Hargetts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
&&
LAT...LON 3515 7789 3518 7783 3534 7782 3538 7780
3501 7732 3483 7766 3517 7792
TIME...MOT...LOC 0028Z 321DEG 40KT 3526 7787
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RCFLocal storm report, May 9, 8:30 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 1 S NEW BERN 35.10N 77.08W
05/09/2023 E0.25 INCH CRAVEN NC PUBLIC
PENNY SIZED HAIL OVER CIRCLE K ON MLK BLVD
AND 70.
&&
RJLocal storm report, May 9, 8:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL VANCEBORO 35.30N 77.15W
05/09/2023 E1.00 INCH CRAVEN NC PUBLIC
PUBLIC SENT PICTURE OF QUARTER SIZED HAIL.
TIME ESTIMATED FROM RADAR.
&&
RJLocal storm report, May 9, 8:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
836 PM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL SIMPSON 35.58N 77.28W
05/09/2023 E1.50 INCH PITT NC PUBLIC
PUBLIC REPORT OF PING PONG SIZED HAIL IN
SIMPSON, NC.
&&
RCFSpecial weather statement, May 9, 8:37 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
837 PM EDT Tue May 9 2023
NCZ080-094-100100-
Beaufort NC-Pamlico NC-
837 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Beaufort and central Pamlico Counties through 900 PM EDT...
At 837 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal, or 18 miles southeast of River Road, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Janeiro, Royal, Whortonsville, Bonnerton, South Creek,
Maribel, Nc Pamlico, Merritt, Aurora Ferry Terminal, Bayboro,
Alliance, Aurora, Stonewall, Vandemere and Mesic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
&&
LAT...LON 3536 7687 3542 7664 3510 7651 3497 7679
TIME...MOT...LOC 0037Z 344DEG 28KT 3532 7675
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
8The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:01 PM EDT | Special Weather Statement | MHX | Beaufort | 29 min |
| May 9, 8:06 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pitt | 24 min |
| May 9, 8:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| May 9, 8:22 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Jones, Pamlico, Pitt | 23 min |
| May 9, 8:29 PM EDT | Special Weather Statement | MHX | Jones, Lenoir | 46 min |
| May 9, 8:37 PM EDT | Special Weather Statement | MHX | Pamlico | 23 min |
| May 9, 8:41 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 49 min |
| May 9, 8:42 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 48 min |
| May 9, 9:03 PM EDT | Special Marine Warning | MHX | 12 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.